One of the greatest apprehensions of people who are advised to take antidepressants is the effect that the drug will have on their sex life. Let’s get the facts straight: indeed, one of the effects of antidepressants is that it can lower a person’s sex drive. However, to put things in perspective, being depressed also lowers a person’s interest in sex. When wallowing in sadness, probably one of the last things in a person’s mind is sex and this doesn’t help the cause either. Every once in a while we experience profound sadness that threatens to derail our normal day to day function. This may come following in the heels of losing a loved one, going through divorce, or having a mid-life crisis. Many will also suffer depression because they are pre-disposed to it—i.e. it runs in the family or they have a hormonal imbalance. Some people will usually come through with the help of counseling and positive reinforcement, but many will require the help of medication.
Not everyone will react in the same way to antidepressants. Some people will hardly notice the decrease in sex drive while other may be more sensitive to the effects. There are different types of antidepressants, and some will have more effect on the sex drive than others. Some of the milder types include bupropion and mirtazapine. Some of the notably stronger antidepressants include selective serotonin reuptake inhibitors or SSRIs, including popular brands like Prozac and Zoloft. For people who are very concerned about the effects of SSRIs on their sex drive, doctors recommend Fluvoxamine, an SSRI that is supposed to have less effect on the sexual drive of the patient. Other types of antidepressants include tricyclic and tetracyclic antidepressants and monoamine oxidase inhibitors.
Usually, the body just needs to adjust to the medication and then the sexual drive pretty much returns to normal. This could take several weeks to months, but it gets better with time. Other tips that can help with maintaining a normal sex life even with antidepressants include scheduling intimacy before taking the medication and making a more conscious effort to spend a romantic time with your partner.
Your doctor may also make adjustments to your medication if you find that your antidepressant is affecting you too much sexually. This may come in the form of another brand or a combination, and it would take a bit of time to find out what works best for you, so patience is called for. Your doctor may also prescribe another form of medication that can boost sexual function to counter the negative effects of the antidepressants on your sex life.